Data-driven model reduction for port-Hamiltonian and network systems in the Loewner framework
Authors
Alessio Moreschini, Joel D. Simard, Alessandro Astolfi
Abstract
The model reduction problem in the Loewner framework for port-Hamiltonian and network systems on graphs is studied. In particular, given a set of right-tangential interpolation data, the (subset of) left-tangential interpolation data that allow constructing an interpolant possessing a port-Hamiltonian structure is characterized. In addition, conditions under which an interpolant retains the underlying port-Hamiltonian structure of the system generating the data are given by requiring a particular structure of the generalized observability matrix. Ipso facto a characterization of the reduced order model in terms of Dirac structure with the aim of relating the Dirac structure of the underlying port-Hamiltonian system with the Dirac structure of the constructed interpolant is given. This result, in turn, is used to solve the model reduction problem in the Loewner framework for network systems described by a weighted graph. The problem is first solved, for a given clustering, by giving conditions on the right- and left-tangential interpolation data that yield an interpolant possessing a network structure. Thereafter, for given tangential data obtained by sampling an underlying network system, we give conditions under which we can select a clustering and construct a reduced model preserving the network structure. Finally, the results are illustrated by means of a second order diffusively coupled system and a first order network system.
Keywords
Model reduction; Loewner framework; Structure preservation; Port-Hamiltonian systems; Network systems
Citation
- Journal: Automatica
- Year: 2024
- Volume: 169
- Issue:
- Pages: 111836
- Publisher: Elsevier BV
- DOI: 10.1016/j.automatica.2024.111836
BibTeX
@article{Moreschini_2024,
title={{Data-driven model reduction for port-Hamiltonian and network systems in the Loewner framework}},
volume={169},
ISSN={0005-1098},
DOI={10.1016/j.automatica.2024.111836},
journal={Automatica},
publisher={Elsevier BV},
author={Moreschini, Alessio and Simard, Joel D. and Astolfi, Alessandro},
year={2024},
pages={111836}
}
References
- Antoulas, (2005)
- ANTOULAS, A. C. & ANDERSON, B. D. Q. On the Scalar Rational Interpolation Problem. IMA Journal of Mathematical Control and Information vol. 3 61–88 (1986) – 10.1093/imamci/3.2-3.61
- Antoulas, A tutorial introduction to the Loewner framework for model reduction. (2017)
- Astolfi, A. Model Reduction by Moment Matching for Linear and Nonlinear Systems. IEEE Transactions on Automatic Control vol. 55 2321–2336 (2010) – 10.1109/tac.2010.2046044
- Benner, P., Goyal, P. & Van Dooren, P. Identification of port-Hamiltonian systems from frequency response data. Systems & Control Letters vol. 143 104741 (2020) – 10.1016/j.sysconle.2020.104741
- Boyd, (2004)
- Breiten, T. & Unger, B. Passivity preserving model reduction via spectral factorization. Automatica vol. 142 110368 (2022) – 10.1016/j.automatica.2022.110368
- Bullo, (2022)
- Chaturantabut, S., Beattie, C. & Gugercin, S. Structure-Preserving Model Reduction for Nonlinear Port-Hamiltonian Systems. SIAM Journal on Scientific Computing vol. 38 B837–B865 (2016) – 10.1137/15m1055085
- Cheng, X., Kawano, Y. & Scherpen, J. M. A. Reduction of Second-Order Network Systems With Structure Preservation. IEEE Transactions on Automatic Control vol. 62 5026–5038 (2017) – 10.1109/tac.2017.2679479
- Cheng, X. & Scherpen, J. M. A. Model Reduction Methods for Complex Network Systems. Annual Review of Control, Robotics, and Autonomous Systems vol. 4 425–453 (2021) – 10.1146/annurev-control-061820-083817
- Cherifi, K. & Brugnoli, A. Application of data-driven realizations to port-Hamiltonian flexible structures. IFAC-PapersOnLine vol. 54 180–185 (2021) – 10.1016/j.ifacol.2021.11.075
- Cherifi, K., Goyal, P. & Benner, P. A non-intrusive method to inferring linear port-Hamiltonian realizations using time-domain data. ETNA - Electronic Transactions on Numerical Analysis vol. 56 102–116 (2022) – 10.1553/etna_vol56s102
- Fujimoto, K. & Scherpen, J. M. A. Nonlinear input-normal realizations based on the differential eigenstructure of Hankel operators. IEEE Transactions on Automatic Control vol. 50 2–18 (2005) – 10.1109/tac.2004.840476
- Galley, C. R. Classical Mechanics of Nonconservative Systems. Physical Review Letters vol. 110 (2013) – 10.1103/physrevlett.110.174301
- Gallivan, K., Vandendorpe, A. & Van Dooren, P. Model Reduction of MIMO Systems via Tangential Interpolation. SIAM Journal on Matrix Analysis and Applications vol. 26 328–349 (2004) – 10.1137/s0895479803423925
- GLOVER, K. All optimal Hankel-norm approximations of linear multivariable systems and theirL,∞-error bounds†. International Journal of Control vol. 39 1115–1193 (1984) – 10.1080/00207178408933239
- Gugercin, S. & Antoulas, A. C. A Survey of Model Reduction by Balanced Truncation and Some New Results. International Journal of Control vol. 77 748–766 (2004) – 10.1080/00207170410001713448
- Gugercin, S., Polyuga, R. V., Beattie, C. & van der Schaft, A. Structure-preserving tangential interpolation for model reduction of port-Hamiltonian systems. Automatica vol. 48 1963–1974 (2012) – 10.1016/j.automatica.2012.05.052
- Ionescu, T. C. & Astolfi, A. Families of moment matching based, structure preserving approximations for linear port Hamiltonian systems. Automatica vol. 49 2424–2434 (2013) – 10.1016/j.automatica.2013.05.006
- Kunisch, K. & Volkwein, S. Control of the Burgers Equation by a Reduced-Order Approach Using Proper Orthogonal Decomposition. Journal of Optimization Theory and Applications vol. 102 345–371 (1999) – 10.1023/a:1021732508059
- Mattioni, M., Moreschini, A., Monaco, S. & Normand-Cyrot, D. Discrete-time energy-balance passivity-based control. Automatica vol. 146 110662 (2022) – 10.1016/j.automatica.2022.110662
- Mayo, A. J. & Antoulas, A. C. A framework for the solution of the generalized realization problem. Linear Algebra and its Applications vol. 425 634–662 (2007) – 10.1016/j.laa.2007.03.008
- Monshizadeh, N. & van der Schaft, A. Structure-preserving model reduction of physical network systems by clustering. 53rd IEEE Conference on Decision and Control 4434–4440 (2014) doi:10.1109/cdc.2014.7040081 – 10.1109/cdc.2014.7040081
- Monshizadeh, N., Trentelman, H. L. & Camlibel, M. K. Projection-Based Model Reduction of Multi-Agent Systems Using Graph Partitions. IEEE Transactions on Control of Network Systems vol. 1 145–154 (2014) – 10.1109/tcns.2014.2311883
- Moore, B. Principal component analysis in linear systems: Controllability, observability, and model reduction. IEEE Transactions on Automatic Control vol. 26 17–32 (1981) – 10.1109/tac.1981.1102568
- Moreschini, A., Bin, M., Astolfi, A. & Parisini, T. On ϱ-passivity. IFAC-PapersOnLine vol. 56 8556–8561 (2023) – 10.1016/j.ifacol.2023.10.016
- Moreschini, A., Monaco, S. & Normand-Cyrot, D. Dirac Structures for a Class of Port-Hamiltonian Systems in Discrete Time. IEEE Transactions on Automatic Control vol. 69 1999–2006 (2024) – 10.1109/tac.2023.3313327
- Moreschini, Model reduction for linear port-Hamiltonian systems in the Loewner framework. (2023)
- Moreschini, Model reduction in the Loewner framework for second-order network systems on graphs. (2023)
- Nunna, K., Sassano, M. & Astolfi, A. Constructive Interconnection and Damping Assignment for Port-Controlled Hamiltonian Systems. IEEE Transactions on Automatic Control vol. 60 2350–2361 (2015) – 10.1109/tac.2015.2400663
- Ortega, R., van der Schaft, A., Castanos, F. & Astolfi, A. Control by Interconnection and Standard Passivity-Based Control of Port-Hamiltonian Systems. IEEE Transactions on Automatic Control vol. 53 2527–2542 (2008) – 10.1109/tac.2008.2006930
- Polyuga, R. V. & van der Schaft, A. Structure preserving model reduction of port-Hamiltonian systems by moment matching at infinity. Automatica vol. 46 665–672 (2010) – 10.1016/j.automatica.2010.01.018
- Polyuga, R. V. & van der Schaft, A. J. Effort- and flow-constraint reduction methods for structure preserving model reduction of port-Hamiltonian systems. Systems & Control Letters vol. 61 412–421 (2012) – 10.1016/j.sysconle.2011.12.008
- Poussot-Vassal, Data-driven port-Hamiltonian structured identification for non-strictly passive systems. (2023)
- Rowley, C. W., Colonius, T. & Murray, R. M. Model reduction for compressible flows using POD and Galerkin projection. Physica D: Nonlinear Phenomena vol. 189 115–129 (2004) – 10.1016/j.physd.2003.03.001
- Safonov, M. G., Chiang, R. Y. & Limebeer, D. J. N. Optimal Hankel model reduction for nonminimal systems. IEEE Transactions on Automatic Control vol. 35 496–502 (1990) – 10.1109/9.52314
- Scarciotti, G. & Astolfi, A. Nonlinear Model Reduction by Moment Matching. Foundations and Trends® in Systems and Control vol. 4 224–409 (2017) – 10.1561/2600000012
- van der Schaft, (2000)
- van der Schaft, A. J. & Maschke, B. M. Port-Hamiltonian Systems on Graphs. SIAM Journal on Control and Optimization vol. 51 906–937 (2013) – 10.1137/110840091
- Scherpen, J. M. A. Balancing for nonlinear systems. Systems & Control Letters vol. 21 143–153 (1993) – 10.1016/0167-6911(93)90117-o
- Schwerdtner, P. & Voigt, M. Adaptive Sampling for Structure-Preserving Model Order Reduction of Port-Hamiltonian Systems. IFAC-PapersOnLine vol. 54 143–148 (2021) – 10.1016/j.ifacol.2021.11.069
- Schwerdtner, P. & Voigt, M. SOBMOR: Structured Optimization-Based Model Order Reduction. SIAM Journal on Scientific Computing vol. 45 A502–A529 (2023) – 10.1137/20m1380235
- Simard, J. D. & Astolfi, A. Nonlinear Model Reduction in the Loewner Framework. IEEE Transactions on Automatic Control vol. 66 5711–5726 (2021) – 10.1109/tac.2021.3110809
- Simard, J. D. & Moreschini, A. Enforcing Stability of Linear Interpolants in the Loewner Framework. IEEE Control Systems Letters vol. 7 3537–3542 (2023) – 10.1109/lcsys.2023.3336465
- Simard, Parameterization of all moment matching interpolants. (2023)
- Kai Sun, Da-Zhong Zheng & Qiang Lu. Splitting strategies for islanding operation of large-scale power systems using OBDD-based methods. IEEE Transactions on Power Systems vol. 18 912–923 (2003) – 10.1109/tpwrs.2003.810995
- Willcox, K. & Peraire, J. Balanced Model Reduction via the Proper Orthogonal Decomposition. AIAA Journal vol. 40 2323–2330 (2002) – 10.2514/2.1570
- Yakubovich, S-procedure in nonlinear control theory. Vestnik Leninggradskogo Universiteta, Ser. Matematika (1971)